Hepatitis-associated aplastic anaemia (HAAA) is a rare condition characterised by onset of acute hepatitis which is followed by development of severe pancytopenia due to bone marrow failure within 6 months. This syndrome can be precipitated by acute viral infections, but the aetiology remains unknown in the majority. Drug-induced HAAA is extremely rare and has been reported with nutritional and dietary supplements in current literature. We report the first cases of ayurvedic herbal and homeopathic remedies-associated HAAA in two patients which proved fatal in both. Evaluation of patients with acute hepatitis and severe pancytopenia must include a detailed evaluation for complementary and alternative medicine use.
- drugs and medicines
- gastrointestinal system
- liver disease
- hepatitis other
Statistics from Altmetric.com
Contributors CAP contributed to conception and design, acquisition of data or analysis and interpretation of data, final approval of the version published. AHT contributed to drafting the article or revising it critically for important intellectual content, final approval of the version published. RR contributed to drafting the article or revising it critically for important intellectual content, final approval of the version published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.